Atypical CT findings of pulmonary sarcoidosis: A case report
Pulmonary involvement occurs in about 90% of patients with sarcoidosis. However, delayed diagnosis sometimes occurs due to atypical thoracic imaging findings.

The present case appears in the journal Medicine. A 52-year-old woman was referred to rheumatology department for further examination of the cause of repeated anterior uveitis, which occurred 3 times in the last year and occurred in both eyes this time. Although no specific comorbidity was found, she had complained of recurrent fever and fatigue in the last 18 months. Regarding fever, she had been admitted to the hospital, but the cause was not identified.

Since then, she has been taking acetaminophen whenever she has fever. Laboratory examinations showed increased levels of serum angiotensin-converting enzyme (ACE) (71.6 IU/L), erythrocyte sedimentation rate (ESR) (85 mm/h), and C-reactive protein (CRP) (2.12 mg/dL). Tests for anti-nuclear antibody, anti-neutrophil cytoplasmic antibody, and rheumatic factor were negative or normal.

Sarcoidosis was suspected as the cause of uveitis with fever, and chest CT was performed to confirm the diagnosis. Chest CT revealed a 1.1-cm solitary pulmonary nodule in the left upper lobe and an enlarged right axillary lymph node. The nodule had showed slow interval growth from 0.7 to 1.1 cm, when compared with the previous CT result taken for fever of unknown origin (FUO) work-up 18 months ago. Mosaic attenuation with air trapping was also seen on both CT scans.

Thoracoscopic wedge resection for a nodule and excisional biopsy for a lymph node were performed to exclude malignancy and confirmed non-caseating granulomas.

The patient was diagnosed with sarcoidosis of multi-organ involvement based on the histopathologic detection of non-caseating granulomas in the lung and lymph node and the presence of systemic symptoms such as fever and uveitis.

Fever subsided 5 days after the administration of prednisolone (30 mg), and levels of ESR and CRP were normalized. After tapering the steroid dosage, CRP level was increased again; therefore, azathioprine was added. After 6 months of medication, mosaic attenuation disappeared in the follow-up chest CT, and symptoms of fever and uveitis no longer recurred.

Learning Point
- Awareness on atypical CT manifestations that are correlated with pathologic findings may be helpful for early diagnosis of sarcoidosis.

Read more here: https://pxmd.co/AlC1w
1 share
Like
Comment
Share